Which medications should be avoided in the treatment of Lambert-Eaton myasthenic syndrome (LEMS)?

Updated: May 23, 2019
  • Author: David E Stickler, MD; Chief Editor: Nicholas Lorenzo, MD, MHA, CPE  more...
  • Print
Answer

Drugs that compromise neuromuscular transmission frequently exacerbate weakness in LEMS. Competitive neuromuscular blocking agents, such as d-tubocurarine and pancuronium, have an exaggerated and prolonged effect in patients with LEMS.

Initial signs of possible LEMS include prolonged weakness or apnea following administration of neuromuscular blocking agents during anesthesia.

Some antibiotics, particularly aminoglycosides, fluoroquinolones (eg, ciprofloxacin), and erythromycin, have significant neuromuscular blocking effects. Some antiarrhythmics (eg, quinine, quinidine, procainamide) and beta-adrenergic blocking drugs also worsen myasthenic weakness.

Exacerbation of LEMS after administration of any of several other agents, including magnesium and IV iodinated radiographic contrast agents, has been reported in isolated cases. In general, patients with LEMS should be observed for clinical worsening after initiating any new medication.

Unless absolutely necessary, avoid drugs that are known to impair neuromuscular transmission. In such cases, a thorough knowledge of their potential deleterious effects is required.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!